Stimulant Labels Required to Warn of Cardiac Risk

A new warning on the labels of stimulants used to treat ADHD will caution physicians against prescribing the drugs to children or adults with heart problems.

Sunday October 1st - 11:59am

A new warning on the labels of stimulants used to treat AD/HD will caution physicians against prescribing the drugs to children or adults with heart problems.

The Food and Drug Administration required the warnings after reports of sudden deaths of children who were taking the stimulants. The warnings will be included in the package inserts of commonly prescribed AD/HD medications, such as Ritalin, Concerta, and Adderall.

The new warning reads: "Stimulant products generally should not be used in children or adolescents with known serious structural cardiac abnormalities, cardiomyopathy, serious heart rhythm abnormalities, or other serious cardiac problems that may place them at increased vulnerability to the sympathomimetic effects of a stimulant drug." The labels have similar warnings for adults.

What does this mean for anyone taking a stimulant? Child psychiatrist Larry Silver, M.D., advises: "Talk to your doctor about the new warning and ask if you’d be at risk based on your medical history." He added that he doesn't think an EKG or a cardiac workup is generally necessary prior to using a stimulant.

Copyright © 1998 - 2013 New Hope Media LLC. All rights reserved. Your use of this site is governed by our Terms of Service and Privacy Policy.
ADDitude does not provide medical advice, diagnosis, or treatment. The material on this web site is provided for educational purposes only. See additional information.
New Hope Media, 39 W. 37th Street, 15th Floor, New York, NY 10018